Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 7, NWS Norman, OK

January 31, 1998Comanche County, Greer County, Kiowa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jan 31, 1998, 9:00 PM CST for Comanche County, Greer County, Kiowa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 1998, 9:00 PM CST (03:00 UTC)
Expired
Feb 1, 1998, 12:00 AM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Comanche County, OK, Greer County, OK, Kiowa County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 010300
FFWOKC
OKC031-055-075-010600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CST SAT JAN 31 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WARNING
EFFECTIVE UNTIL MIDNIGHT CST FOR PEOPLE IN THE FOLLOWING COUNTIES

IN SOUTHWEST OKLAHOMA
     KIOWA...EASTERN GREER...AND NORTHERN COMANCHE.

INCLUDING THE FOLLOWING LOCATIONS
     COLD SPRINGS...WILLOW...HOBART...BRINKMAN...LONE WOLF...SEDAN...
     GRANITE...BABBS...LUGERT...MANGUM...SADDLE MOUNTAIN...
     COOPERTON...ROOSEVELT...FLETCHER...ELGIN...MEERS...RICHARDS
     SPUR...TOM STEED RESEVIOR...STERLING AND MEDICINE PARK

AT 900 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY RAIN CONTINUING ACROSS PARTS OF GREER...KIOWA...AND COMANCHE 
COUNTIES. THUNDERSTORMS...PRODUCING HEAVY RAIN...ARE EXPECTED TO 
CONTINUE TO MOVE EAST ACROSS AREAS THAT ALREADY HAVE RECEIVED HEAVY 
RAINFALL TONIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON ROADS. MOTORISTS SHOULD NOT DRIVE THROUGH WAT2ER OF
UNKNOWN DEPTH.

22/04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 2:10 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Jan 31, 2:10 PM CST, 6 hours 50 minutes before
FPUS3 KOKC 312021
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CST SAT JAN 31 1998

THE MID-LEVEL WAVE ASSOCIATED WITH SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF OK WAS MOVING SLOWLY THROUGH THE TX PANHANDLE THIS AFTERNOON.
A WEAK COLD FRONT, POSITIONED FROM NEAR AMA TO RSL, HAD MOVED VERY
LITTLE TODAY. A DEVELOPING LOW BETWEEN LBB AND AMA ON THE FRONT WAS
KEEPING THE SOUTHERN EXTENSION OF THE FRONT FROM MAKING MUCH PROGRESS
EAST THIS AFTERNOON. GENERAL LIGHT RAIN COVERS MUCH OF SOUTHERN KS AND
WESTERN AND CENTRAL OK AHEAD OF THE FRONT, WHILE MOST OF THE
THUNDERSTORMS WERE FARTHER EAST. AS THE UPPER WAVE TAKES ON MORE OF A
SHEARED NATURE AND MOVES SLOWLY SOUTHEAST TONIGHT, THE STORMS WILL
MOVE INTO EASTERN SECTIONS OF THE STATE. HOWEVER, THE DEVELOPING
SURFACE LOW AND THE COLD FRONT WILL KEEP PERIODS OF SHOWERS AND LIGHT
RAIN ACROSS WESTERN OK THIS EVENING AND CENTRAL SECTIONS THROUGH THE
NIGHT. RAINFALL AMOUNTS WEST OF THE PRESENT THUNDERSTORMS SHOULD BE
LIGHT. LOW CLOUDS SHOULD DECREASE IN THE WEST AFTER SUNRISE SUNDAY AND
CENTRAL SECTIONS OF THE STATE SHOULD SEE SOME SUN IN THE AFTERNOON.

SHORT WAVE RIDGING OVER THE ROCKIES ON SUNDAY WILL BRING SOME
SUBSIDENCE TO THE SOUTHER PLAINS. HOWEVER, WATER VAPOR IMAGERY ALREADY
INDICATES A DIGGING TROUGH UNDERNEATH THIS RIDGE OFF THE SOUTHERN CA
COAST. BOTH THE ETA AND AVN PHASE THIS FEATURE WITH THE PRESENT
SOUTHERN PLAINS TROUGH LATE ON SUNDAY. THE RESULTING UPPER LOW THAT
WILL LIKELY FORM ACROSS CENTRAL TX LATE SUNDAY MAY KEEP LOW CLOUDS
ACROSS SOUTHEAST OK THROUGH MONDAY.

FCSTID = 9
OKC   39  53  31  58 / 100  20   0   0
HBR   42  49  25  52 /  20   0   0   0
SPS   48  49  25  52 /  20   0   0   0
GAG   33  49  25  52 /  30   0   0   0
PNC   39  51  34  56 / 100  30   0   0
DUA   50  58  38  58 / 100  70   0   0

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jan 31, 9:00 PM CST, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
900 PM CST SAT JAN 31 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    2 NNE COOPERTON           OK   0.75 INCH HAIL
1/31/98    KIOWA

JS
Local storm report, Jan 31, 9:00 PM CST, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
900 PM CST SAT JAN 31 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    2 NNE COOPERTON           OK   0.75 INCH HAIL
1/31/98    KIOWA

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 7:36 PM CSTSevere Thunderstorm WarningOUNKiowa39 min
Jan 31, 8:14 PM CSTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa46 min
Jan 31, 8:49 PM CSTSevere Thunderstorm WarningOUNComanche41 min
Jan 31, 9:31 PM CSTSevere Thunderstorm WarningOUNComanche59 min
Jan 31, 9:57 PM CSTFlash Flood WarningOUNCaddo, Grady3 hr
Jan 31, 10:17 PM CSTSevere Thunderstorm WarningOUNComanche43 min

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.